Pennsylvania, 2003

Damaging Wind in Pennsylvania, November 12, 2003

November 12, 2003 · NWS CTP · 1 event in 1 county or zone

Trees and wires down in Dubois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Trees and wires down in Dubois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 12, 10:25 PM EST, 5 minutes earlier.

Area forecast discussion, Nov 12, 10:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EST WED NOV 12 2003

...CHANGES...

WILL ADJUST AS NEEDED. ONE UPDATE DONE FOR SVR WATCH UNTIL 11 PM.

AFTER LOOKING AT NEW ETA AND WHAT OTHERS WERE DOING...DECIDED TO
GO WITH A HIGH WIND WARNING FOR LATE TONIGHT INTO THURSAY.

...COR TO ADD COUNTY CODING FOR HIGH WIND WARNING AT END OF
DISC...

...DISC...

...SHORT TERM...

BAND OF SHOWERS AND STORMS JUST TO THE WEST. SOME WIND DAMAGE
POSSILBE WITH BAND.

MAIN CONCERN IS HOW FAST HEIGHTS COME DOWN. PAST EXPERIENCE IS
THAT WINDS COULD GO QUITE HIGH FAIRLY FAST BEHIND FRONT...GIVEN
THIS SITUATION. WINDS WILL LIKELY BE QUITE STRONG INTO THE FIRST
PART OF FRIDAY. HOWEVER...WORSE WILL LIKELY BE LATE TONIGHT INTO
THU...AS SYSTEM BOMBS OUT...AND SUN WORKS ON AIRMASS ON THU.

FIRST TASTE OF MEASUREABLE LAKE EFFECT LIKELY ON THU.

LATER SHIFTS MAY WANT TO THINK ABOUT ADVISORIES...GIVEN
FIRST EVENT OF THE SEASON...AND WIND FACTOR WITH THE SNOW.

...LONG TERM...

SOME MODELS STILL WANT TO DRAG SW SYSTEM TO THE NORTH.

MARTIN

.DISCUSSION...

COLD FRONT APPROACHING FROM THE WEST WILL LEAD TO DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS FROM WEST TO EAST TONIGHT. EXPECT RAPID
FROPA WITH FRONT/WIND SHIFT LINE PROGGED TO CLEAR CENTRAL PA BY 06Z.

FAST LOW/MID LEVEL FLOW IS CREATING STRONG SHEAR PROFILES ACROSS CWA
BUT INSTABILITY IS LIMITED GIVEN TIME OF YEAR...CLOUDY SKIES TODAY
AND LIMITED LL MOISTURE. ALL OF CWA REMAINS IN SVR SLIGHT RISK AREA
WITH WRN PART IN MDT OUTLOOK. WITH STRONG LOW-MID LEVEL WINDS WILL
INCLUDE POTENTIAL FOR DAMAGING WINDS IN TEXT FCST FOR THIS EVENING.

WINDS WILL CONTINUE TO BE FCST PROBLEM FOR THUR WITH TIGHT PRS
GRADIENT S OF THE SFC LOW OVER NEW ENG. ETA 85O WIND FIELDS ON THUR
ARE 4-5 DEVIATIONS ABOVE NORMAL. AVN SFC WINDS ARE IS A BIT STRONGER
THAN THE ETA WITH AVN SHOWING 40KT SUSTAINED WINDS OVER PA TOMORROW
AFTN. WILL CONTINUE HIGH WIND WATCH FOR THUR ATTM.

FLOW OF COLD AIR BEHIND FROPA WILL SET UP LAKE EFFECT SNOW SHOWERS
AND SQUALLS INTO FRIDAY. ATTM ANY SIG ACCUMS LOOK TO BE CONFINED TO
NW MTNS.

EXTENDED LOOKS COMPARATIVELY QUIET. POST FROPA HIGH PRS DOMINATES
THRU THE WEEKEND. A WARM FRONT LIFTS INTO PA MON WITH SHOWERS OVER
THE WRN PART OF THE STATE AND MORE SHOWERS WITH A COLD FRONT ON TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     45  47  30  47 /  70  20  10  10
WILLIAMSPORT   41  44  27  42 /  70  30  20  20
BRADFORD       30  31  18  34 /  80  80  60  30
JOHNSTOWN      31  32  21  36 /  70  50  40  30
ALTOONA        38  40  26  43 /  70  40  30  20
STATE COLLEGE  39  41  26  42 /  70  40  30  20
SELINSGROVE    42  45  28  44 /  70  30  20  20
LANCASTER      46  48  30  49 /  70  20  10  10
YORK           46  48  31  49 /  70  20  10  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 11 PM FOR WESTERN
     COUNTIES.
     HIGH WIND WARNING ALL OF CWA FOR LATE TONIGHT AND THUR.

&&

GARTNER
Hazardous weather outlook, Nov 12, 5:50 PM EST, 4 hours 40 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 PM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED THE NORTHWEST MOUNTAINS IN
A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR THIS EVENING...AND A
SLIGHT RISK FOR THE REST OF THE AREA THROUGH MIDNIGHT. A STRONG COLD
FRONT WILL BE ACCOMPANIED BY A NARROW LINE OF SHOWERS AND
THUNDERSTORMS...WHICH MAY PRODUCE DAMAGING WIND GUSTS ACROSS THE
AREA THIS EVENING THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

STRONG WINDS IN THE WAKE OF A COLD FRONT WILL AFFECT THE REGION
LATE TONIGHT AND DURING THE DAY ON THURSDAY. WIND GUSTS IN EXCESS OF
45 MPH WILL BE POSSIBLE. THE STRONGEST WIND GUSTS WILL OCCUR FROM
AROUND 4 AM THURSDAY MORNING TO 6 PM THURSDAY EVENING. A HIGH WIND
WATCH IS IN EFFECT FOR CENTRAL PENNSYLVANIA FROM LATE TONIGHT INTO
THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Nov 12, 7:36 PM EST, 2 hours 54 minutes before
PAZ004>006-010-011-017-024-033-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
736 PM EST WED NOV 12 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EST
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...POTTER...SOMERSET AND
WARREN.

A STRONG COLD FRONT WILL MOVE THROUGH WESTERN PENNSYLVANIA THIS
EVENING...ACCOMPANIED BY GUSTY SHOWERS AND THUNDERSTORMS. A FEW OF
THE THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS UP TO 60 MPH.

AFTER THE FRONT PASSES...STRONG WESTERLY WINDS WILL CONTINUE
OVERNIGHT AND THURSDAY. EXPECT WINDS LATER TONIGHT TO REMAIN BETWEEN
20 AND 30 MPH...WITH GUSTS OVER 40 MPH.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Nov 12, 8:40 PM EST, 1 hour 50 minutes before
PAZ004-130230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
840 PM EST WED NOV 12 2003

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY UNTIL 9:30 PM...

AT 838 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CORRY TO TITUSVILLE...MOVING NORTHEAST AT
55 MPH. THE THUNDERSTORMS WILL BE NEAR SPRING CREEK...GRAND
VALLEY...ENTERPRISE AND BEAR LAKE AT 845 PM...TIDIOUTE...LOTTSVILLE
AND GARLAND AT 850 PM...YOUNGSVILLE AND SUGAR GROVE AT 855 PM AND
WARREN AROUND 905 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Nov 12, 9:54 PM EST, 36 minutes before
PAZ017-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
954 PM EST WED NOV 12 2003

...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY UNTIL 11 PM...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A NORTH TO SOUTH LINE THAT WILL ENTER WESTERN
CLEARFIELD COUNTY BY 10:20 PM. THE LINE OF STORMS IS MOVING EAST AT
50 MPH. THE THUNDERSTORMS WILL NEAR TROUTVILLE...TREASURE LAKE AND
DUBOIS BY 1020 PM...PENFIELD...ROCKTON AND BURNSIDE BY 1025 PM...NEW
WASHINGTON AND MAHAFFEY AROUND 1030 PM...WESTOVER AND S.B. ELLIOT
STATE PARK BY 1035 PM. THE STORMS WILL THEN CONTINUE MOVING RAPIDLY
EASTWARD ACROSS THE REST OF THE COUNTY.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

DANGELO
Special weather statement, Nov 12, 10:22 PM EST, 8 minutes before
PAZ024-033-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1022 PM EST WED NOV 12 2003

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA
COUNTIES...

AT 1016 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM INDIANA TO
UNIONTOWN...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR
SEVEN SPRINGS AROUND 1030 PM...VINTONDALE...SPANGLER AND CONFLUENCE
AROUND 1035 PM...WESTMONT...NANTY-GLO AND JENNERSTOWN AROUND 1040
PM. THE STORMS WILL THEN CROSS THROUGH THE REST OF THE LAUREL
HIGHLANDS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

DANGELO

The radar

The State College radar (KCCX), 68 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
November 12, 10:30 PM EST to 10:45 PM EST
Where
Clearfield County, Du Bois
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -78.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371047.